Pfizer and Health Canada Warn of Chantix/Champix Side Effects


June 16, 2010

Pfizer and Health Canada Warn of Chantix/Champix Side Effects

The smoking cessation product by Pfizer is known as Champix in Canada and Chantix in the U.S. In response to ongoing reports of serious neuropsychiatric symptoms, Pfizer Canada has issues stronger warnings about the product.

The new warning informs people to discontinue use and see a doctor immediately if they experience neuropsychiatric symptoms or atypical behavior patterns. These symptoms may include mood changes, hostility and suicidal behavior.

The FDA has reported that psychiatric effects among Chantix users in the U.S. last year included 98 reports of suicide, and 188 attempted suicides. Some of the reported psychiatric problems could have been the result of nicotine withdrawal, but the FDA noted that many of the problems occurred while the Chantix users were still smoking. Chanitx
is a gradual cessation drug to help smokers quit over a period of time.

Health Canada states that Champix is a prescription medication used in combination with counseling to help adults quit smoking.

This drug has been linked to a sometimes fatal skin condition called Stevens Johnson syndrome, and anyone taking the medication should stop taking it and seek immediate medical attention if the develop any type of skin reaction.

Some of the other side effects that Chantix/Champix may cause include sleepiness, dizziness, seizures, and difficulty concentrating. Anyone who is taking this drug is advised not to drive or operate machinery until they know how the drug will affect them.

Pfizer has defended the safety of Chantix/Champix and argues that these psychiatric effects are often seen when people attempt to quit smoking. To date Health Canada has received more than 1,200 reports of adverse reactions to Champix since the release of the drug in 2007.

If you or a family member is using this smoking cessation drug, please carefully monitor your reactions and behavior. If you notice a problem, stop taking the drug and see a doctor immediately.

Publisher: Salient News


15 comments on “Pfizer and Health Canada Warn of Chantix/Champix Side Effects”

Donna Burton

I started Chantix in November 08, on the 7th day I started having seizures. I have never had a seizure in my life until I took Chantix. My seizures have progressed from 1-2 a day to up to 10 times in a day and I was recently hospitalized in ICU. The doctors’ state that I will more than likely have them for the rest of my life. I have lost my job because of seizures at work, I have been ordered by physicians not to drive and my husband can’t leave my by myself. The seizures have seriously affected my life to where I can’t function normally. I am also trying to find anyone else that has experienced seizures after taking Chantix.

Hi Donna. I am very interested in your seizures and what . I am now 58 and approximately 5 years ago tried Chamix 3 times and finaly had success 0ver four years ago with bad side ettects(siezures)I have never had them befor in my life. My neuro Dr. i baffeled as they have not been able to pin point them through normal testing. I was siezure free for two years after putting me on drugs,and they have just recently returned. Now I am working on 7 siezure free with a deug increase. I would like to hearmore from you. Thanks John

Chris George

Well despite all these horrifying stories of Champix, I have Champix on hand and do believe i will be taking them. The way i look at is that smoking is a killer in itself. The risk is certainly there that Champix has serious side effects. However, i am willing to take that risk in order to be smoke free. I hope i don’t return to this site with a terrible story or perhaps a story told of me.

lee margeson

i to taken champix for 8 weeks and also started having seizures and have never had them. the drug is dangerous and advise no one to take it.there are 2 of us in england working really hard together to get it removed off the market where ever we can….DONT DO IT the effects are not reversable !!!!!!!

Comments are closed.